This past October, the U.S. Food and Drug Administration (FDA) announced via a press release a label change on drugs approved to treat osteoporosis. Information was required to be added to the Warnings and Precautions sections of the label for Fosamax, among other drugs. The change needed to communicate the risk of typical thigh fractures occurring in patients who take bisphosphonates for osteoporosis. It was also required for patients to receive a medication guide detailing the risks when picking up their prescription for the bisphosphonate product from the pharmacy or their doctor’s office.
Fosamax is a bisphosphonate product and has been linked to many serious side effects. Atypical thigh fractures known as subtrochanteric and diaphyseal femur fractures are rare, accounting for less than one percent of all femur and hip fractures. However, these unusual fractures have been widely reported in patients who have taken or are taking bisphosphonates. Other Fosamax side effects are esophageal cancer, osteonecrosis of the jaw (ONJ or dead jaw syndrome), inflammation of the esophagus, throat, and stomach, and various and sometimes severe muscle, joint, and bone pain, as well as other serious issues.
Over 20 million people have taken Fosamax since it was introduced to public markets in 1995 by Merck and Company, Inc. Numerous lawsuits and class actions have been brought against the drug manufacturer for damage it has caused patients who have taken Fosamax. The FDA recommends that patients whose doctors have prescribed them the bisphosphonate product continue to take their medication unless they are instructed to stop by their physician.